My one year old girl is Hydrocephalus and she was shunted when she was 12 weeks old. She had EEG at that time and it showed some minor abnormal activities on her brain even though she has never shown any sign of seizure. She has been on phenobarbital for about 7 months but she has not have any seizure. Her neurologist says she has to be on phenobarbital for 2 years. My questions are 1)if the EEG shows some abnormal activitries, does it nessecerly mean it is seizure? and 2)if there is no sign of seizure, shoud we still give phenobarbital?
The electrical activity of the brain can be recorded noninvasively from electrodes placed on the scalp. Electroencephalography (EEG) is easy to perform, is relatively inexpensive, and is helpful in several different clinical contexts.
EEG is useful in evaluating patients with suspected epilepsy. The presence of electrographic seizure activity (abnormal, rhythmic electrocerebral activity of abrupt onset and termination) during a behavioral disturbance that could represent a seizure, but about which there is clinical uncertainty, establishes the diagnosis beyond doubt. Because seizures occur unpredictably, it is often not possible to obtain an EEG during a seizure. Despite that, the EEG findings may be abnormal interictally (at times when the patient is not experiencing clinical attacks) and are therefore still useful for diagnostic purposes.
If there is no clinical seizure, EEG can detect subtle seizures which do not overtly appear clinically.
Regarding phenobarbitone, it should be continued if there EEG findings suggestive of seizures.
Keep me posted.
Thanks a lot for your advise on Feb 16, 2008. sorry it is late I was waiting to my appointment with my daughter's neurologist. She schedules another EEG for us for first week of May. I am waiting for that time and pray. Thanks again.
My daughter still behind she can't contorol he head yet. we have OT and PT and eye therapist once a week for her. I am looking for every thing that can help her. I have heard about Stem Cell Therapy. Would you please give me some information about this Therapy or where I can find the info?
Thanks a lot.
Recently, my daughter had some problem that seems it is seizure. her eyes going round and we couldn't distrack her.she is on Phenobarbital and her doctor increase it after one week she diden't geting better and again she increase it now she take 35mg twice a day but it does not work again finally the doctor add Apo-Topiramate.it is started with half tablet daily(25mg) and will be increase to 4 tablet daily. now it is one week that we used it.But she still has the same problem. We are waiting for EEG appointment, they told us it takes one month. Do I need continue it? Sould it work emmediatly? please let me know what is your advice?
Thanks a lot
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.